Alert archive / Kansas / Tornado Warnings in 2024

Tornado Warning 11, NWS Topeka, KS

April 16, 2024Douglas County, Jefferson County, Kansas

NWS Topeka, KS issued this tornado warning at Apr 16, 2024, 6:40 AM CDT for Douglas County, Jefferson County, Kansas. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 16, 2024, 6:40 AM CDT (11:40 UTC)
Expired
Apr 16, 2024, 6:57 AM CDT
In force
17 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Douglas County, KS, Jefferson County, KS

The radar

The Topeka radar (KTWX), 72 km from the middle of the area, began a volume at 11:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 16, 4:31 AM CDTTornado WatchSPC4 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 11.7 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2024-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1700 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2024-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1700 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
1348 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
213 m²/s²
Significant tornado parameter
0.5
Supercell composite
4.2

Open this sounding in Storm Lab

The text

As transmitted.

250 
WFUS53 KTOP 161140
TORTOP
KSC045-087-161215-
/O.NEW.KTOP.TO.W.0011.240416T1140Z-240416T1215Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Topeka KS
640 AM CDT Tue Apr 16 2024

The National Weather Service in Topeka has issued a

* Tornado Warning for...
  Southeastern Jefferson County in northeastern Kansas...
  Northwestern Douglas County in east central Kansas...

* Until 715 AM CDT.

* At 639 AM CDT, a severe thunderstorm capable of producing a tornado
  was located near Lecompton, moving northeast at 45 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Oskaloosa, Perry, Lecompton, and Perry Lake.

This includes Kansas Turnpike between mile markers 189 and 194.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3896 9543 3899 9550 3930 9545 3923 9521
TIME...MOT...LOC 1139Z 204DEG 40KT 3903 9544 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Gargan
4 follow-up statements
272 
WWUS53 KTOP 161144
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
644 AM CDT Tue Apr 16 2024

KSC045-087-161215-
/O.CON.KTOP.TO.W.0011.000000T0000Z-240416T1215Z/
Jefferson-Douglas-
644 AM CDT Tue Apr 16 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 715 AM CDT FOR
SOUTHEASTERN JEFFERSON AND NORTHWESTERN DOUGLAS COUNTIES...

At 643 AM CDT, a severe thunderstorm capable of producing a tornado
was located 3 miles west of Lecompton, moving northeast at 45 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Oskaloosa, Perry, Lecompton, and Perry Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3901 9542 3902 9548 3930 9545 3923 9521
TIME...MOT...LOC 1143Z 203DEG 39KT 3906 9542 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Gargan
646 
WWUS53 KTOP 161149
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
649 AM CDT Tue Apr 16 2024

KSC045-161158-
/O.CAN.KTOP.TO.W.0011.000000T0000Z-240416T1215Z/
Douglas-
649 AM CDT Tue Apr 16 2024

...THE TORNADO WARNING FOR NORTHWESTERN DOUGLAS COUNTY IS
CANCELLED...

The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 900 AM CDT for northeastern
Kansas.

&&

LAT...LON 3923 9521 3905 9538 3906 9539 3906 9540
      3907 9542 3908 9546 3930 9545
TIME...MOT...LOC 1148Z 203DEG 38KT 3910 9541 

$$

KSC087-161215-
/O.CON.KTOP.TO.W.0011.000000T0000Z-240416T1215Z/
Jefferson-
649 AM CDT Tue Apr 16 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 715 AM CDT FOR CENTRAL
JEFFERSON COUNTY...

At 648 AM CDT, a severe thunderstorm capable of producing a tornado
was located near Perry, moving northeast at 45 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Oskaloosa, Perry, and Perry Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

This is a dangerous storm, capable of producing large hail driven by
severe winds! SEEK SHELTER NOW inside a sturdy structure and stay
away from windows! If you are caught outdoors, cover your head and
neck.

&&

LAT...LON 3923 9521 3905 9538 3906 9539 3906 9540
      3907 9542 3908 9546 3930 9545
TIME...MOT...LOC 1148Z 203DEG 38KT 3910 9541 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Gargan
985 
WWUS53 KTOP 161155
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
655 AM CDT Tue Apr 16 2024

KSC087-161215-
/O.CON.KTOP.TO.W.0011.000000T0000Z-240416T1215Z/
Jefferson-
655 AM CDT Tue Apr 16 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 715 AM CDT FOR CENTRAL
JEFFERSON COUNTY...

At 654 AM CDT, a severe thunderstorm capable of producing a tornado
was located 5 SW of Oskaloosa, moving northeast at 45 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Oskaloosa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

This is a dangerous storm, capable of producing large hail driven by
severe winds! SEEK SHELTER NOW inside a sturdy structure and stay
away from windows! If you are caught outdoors, cover your head and
neck.

&&

LAT...LON 3923 9521 3914 9533 3914 9538 3916 9542
      3930 9545
TIME...MOT...LOC 1154Z 203DEG 41KT 3918 9537 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Gargan
964 
WWUS53 KTOP 161157
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
657 AM CDT Tue Apr 16 2024

KSC087-161207-
/O.CAN.KTOP.TO.W.0011.000000T0000Z-240416T1215Z/
Jefferson-
657 AM CDT Tue Apr 16 2024

...THE TORNADO WARNING FOR CENTRAL JEFFERSON COUNTY IS CANCELLED...

The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled.  However, gusty winds are
still possible with this thunderstorm.

A Tornado Watch remains in effect until 900 AM CDT for northeastern
Kansas.

&&

LAT...LON 3923 9521 3914 9533 3914 9538 3916 9542
      3930 9545
TIME...MOT...LOC 1156Z 204DEG 40KT 3922 9535 

$$

Gargan

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this tornado warning went out at Apr 16, 2:56 AM CDT, 3 hours 44 minutes earlier. Its key messages:

  • Strong to Severe storms will be possible through the mid morning hours. The primary hazards will be damaging wind gusts, large hail and perhaps a few tornadoes.
  • Wind Advisory in effect from the mid morning hours through 7 PM.
  • Below average temperatures expected by the end of the week. Overnight lows may drop into the lower to mid 30s Saturday night.
Area forecast discussion, Apr 16, 2:56 AM CDT, 3 hours 44 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
256 AM CDT Tue Apr 16 2024

.KEY MESSAGES...

- Strong to Severe storms will be possible through the mid
  morning hours. The primary hazards will be damaging wind
  gusts, large hail and perhaps a few tornadoes.

- Wind Advisory in effect from the mid morning hours through 7
  PM.

- Below average temperatures expected by the end of the week.
  Overnight lows may drop into the lower to mid 30s Saturday
  night.

&&

.DISCUSSION...
Issued at 248 AM CDT Tue Apr 16 2024

An amplified upper level low was moving northeast across western KS
with a 95 KT H5 jet max rounding the upper low across central and
eastern KS. The dryline/Pacific front was located across central KS
and thunderstorms were developing along the front. So far the only
surface based QLCS is moving northeast into south central NE but
trailing convection along the front may intensify as it moves into
an environment with 1500-2000 J/KG of MUCAPE and strong effective
shear. The low-level shear and forecast hodographs are curved and if
any of the storms become surface based then the scattered storms
moving northeast towards the southern counties of the CWA may become
supercellular. But there is still a lot of uncertainty if any
discrete storms will become surface based for potential tornadic
supercells. At this time the line segments with QLCS features have
produced a few meso vortices on the north side of the rear
inflow jet. I'm leaning more towards line segments of convection
that may become surface based at times and produce damaging
wind and perhaps a few meso vortex tornadoes. If storms become
more discrete and become supercells, then large hail, damaging
wind gusts and perhaps a few tornadoes will be possible.

The upper low will lift northeast into eastern NE and the
dryline/Pacific front will shift east of the CWA during the mid
morning hours bringing an end to any severe thunderstorms.

during the mid morning hours the southwest winds will increase to 25
to 35 MPH with some gusts to 45 MPH and will continue through the
morning but will diminish near sunset. A few strong thunderstorms
may develop across the northern counties of the CWA. These storms
will be higher based pulse type storms, that could produce
stronger wind gusts.

Our next chance for showers and thunderstorms will be Wednesday
night into Thursday morning as an upper trough digs southeast across
the northern Plains into the Upper Midwest. Strong low-level CAA
will cause a cold front to move southeast across the area late
Wednesday night into thursday, which could cause a chance for
showers and thunderstorms.

This upper trough will amplify across the northeast US and
cause a broad surface ridge of high pressure to build southward
across the Plains Friday into Saturday. Highs on Saturday will
only reach into the 50s. We may see a freeze and/or frost
Saturday night with lows in the lower 30s across the western and
northern counties and mid 30s across the remainder of the area.

A broad upper ridge will shift east into the Plains by the middle
and end of next week, causing high temperatures to warm back into
the 70s.

&&

.AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/...
Issued at 1234 AM CDT Tue Apr 16 2024

A line of showers and storms may move across the terminals after
9Z and last for an hour or two. There may be some gusty winds if
a line of storms develops. There may be some light showers
between 13Z and 15Z. MVFR ceilings will drop to around 1300 feet
through the early morning hours. Once the front moves through
after 14Z, the clouds will clear. Southwest to west winds will
increase through the morning and increase to 18 to 24 KTS with
some gusts up to 35 KTS during the late morning and early
afternoon hours.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 9 AM this morning to 7 PM CDT this evening
for KSZ008-KSZ009-KSZ010-KSZ011-KSZ012-KSZ020-KSZ021-KSZ022-
KSZ023-KSZ024-KSZ026-KSZ034-KSZ035-KSZ036-KSZ037-KSZ038-KSZ039-
KSZ040-KSZ054-KSZ055-KSZ056-KSZ058-KSZ059.

&&

DISCUSSION...Gargan
AVIATION...Gargan
Hazardous weather outlook, Apr 16, 3:42 AM CDT, 2 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
342 AM CDT Tue Apr 16 2024

KSZ008>011-170845-
Republic-Washington-Marshall-Nemaha-
342 AM CDT Tue Apr 16 2024

...TORNADO WATCH 114 IN EFFECT UNTIL 8 AM CDT THIS MORNING...
...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 7 PM CDT THIS
EVENING...

This Hazardous Weather Outlook is for north central Kansas and
northeast Kansas.

.DAY ONE...Today and Tonight.

Strong to severe thunderstorms will be possible this morning across
the tornado watch area through 7 AM.

A wind advisory is in effect from the mid morning hours through this
afternoon.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to relay reports of hail, damaging
wind, tornadoes and flooding.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

KSZ012-020>024-026-034>040-054>056-058-059-170845-
Brown-Cloud-Clay-Riley-Pottawatomie-Jackson-Jefferson-Ottawa-
Dickinson-Geary-Morris-Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-
Coffey-Anderson-
342 AM CDT Tue Apr 16 2024

...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 7 PM CDT THIS
EVENING...

This Hazardous Weather Outlook is for central Kansas, east central
Kansas, north central Kansas and northeast Kansas.

.DAY ONE...Today.

Strong to severe thunderstorms are possible through 10 AM this
morning.

A wind advisory is in effect from the mid morning hours through this
afternoon.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to relay reports of hail, damaging
wind, tornadoes and flooding.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

In the hours before

Special weather statement, Apr 16, 5:01 AM CDT, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Topeka KS
501 AM CDT Tue Apr 16 2024

KSZ022-023-036-038-161030-
Wabaunsee-Geary-Pottawatomie-Riley-
501 AM CDT Tue Apr 16 2024

...A STRONG THUNDERSTORM WILL IMPACT GEARY...SOUTHEASTERN RILEY...
NORTHWESTERN WABAUNSEE AND POTTAWATOMIE COUNTIES THROUGH 530 AM
CDT...

At 501 AM CDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Ogden, moving northeast at 60 mph.

HAZARD...Strong wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to vegetation is possible.

Locations impacted include...
Manhattan, Junction City, Wamego, Westmoreland, Blaine, Ogden,
Grandview Plaza, St. George, Louisville, Wheaton, Keats, and Tuttle
Creek Lake.

This includes Interstate 70 between mile markers 293 and 321.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 800 AM CDT for northeastern
Kansas. A Tornado Watch also remains in effect until 900 AM CDT for
northeastern and east central Kansas.

&&

LAT...LON 3943 9606 3887 9654 3887 9664 3898 9692
      3957 9651 3957 9646
TIME...MOT...LOC 1001Z 210DEG 59KT 3899 9660

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

Gargan
Special weather statement, Apr 16, 5:08 AM CDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Topeka KS
508 AM CDT Tue Apr 16 2024

KSZ054-055-058-161045-
Coffey-Lyon-Osage-
508 AM CDT Tue Apr 16 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN OSAGE...WESTERN
COFFEY AND SOUTHEASTERN LYON COUNTIES THROUGH 545 AM CDT...

At 507 AM CDT, Doppler radar was tracking a strong thunderstorm near
Madison, moving northeast at 45 mph.

HAZARD...Strong wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to vegetation is possible.

Locations impacted include...
Emporia, Lebo, Waverly, Olpe, New Strawn, Hartford, Gridley, Neosho
Rapids, Beto Junction, and John Redmond Reservoir.

This includes Interstate 35 between mile markers 132 and 157.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 900 AM CDT for east central
Kansas.

&&

LAT...LON 3817 9596 3817 9630 3854 9609 3840 9556
      3804 9595 3804 9596
TIME...MOT...LOC 1007Z 213DEG 54KT 3808 9611

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

Gargan
Special weather statement, Apr 16, 6:03 AM CDT, 37 minutes before
Special Weather Statement
National Weather Service Topeka KS
603 AM CDT Tue Apr 16 2024

KSZ010-011-161130-
Nemaha-Marshall-
603 AM CDT Tue Apr 16 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN NEMAHA AND EASTERN
MARSHALL COUNTIES THROUGH 630 AM CDT...

At 602 AM CDT, Doppler radar was tracking a strong thunderstorm 4
miles north of Frankfort, moving northeast at 45 mph.

HAZARD...Strong wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to vegetation is possible.

Locations impacted include...
Frankfort, Axtell, Beattie, and Summerfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 800 AM CDT for northeastern
Kansas.

&&

LAT...LON 3962 9635 3970 9657 4000 9642 4000 9611
TIME...MOT...LOC 1102Z 203DEG 41KT 3977 9641

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

Flanagan
Special weather statement, Apr 16, 6:26 AM CDT, 14 minutes before
Special Weather Statement
National Weather Service Topeka KS
626 AM CDT Tue Apr 16 2024

KSZ023-024-038-039-161200-
Wabaunsee-Shawnee-Pottawatomie-Jackson-
626 AM CDT Tue Apr 16 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN SHAWNEE...EASTERN
WABAUNSEE...SOUTHEASTERN POTTAWATOMIE AND SOUTHWESTERN JACKSON
COUNTIES THROUGH 700 AM CDT...

At 626 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Paxico to 3 miles northwest of Eskridge to
7 miles north of Allen. Movement was northeast at 50 mph.

HAZARD...Strong wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to vegetation is possible.

Locations impacted include...
Rossville, Eskridge, St. Marys, Dover, Maple Hill, Paxico, Delia,
Willard, and Keene.

This includes Interstate 70 between mile markers 332 and 348.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 900 AM CDT for northeastern
and east central Kansas.

&&

LAT...LON 3940 9593 3920 9590 3899 9590 3874 9621
      3874 9622 3883 9620 3906 9621 3920 9612
      3927 9604
TIME...MOT...LOC 1126Z 209DEG 43KT 3905 9617 3889 9617 3876 9622

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

Flanagan
Special weather statement, Apr 16, 6:31 AM CDT, 9 minutes before
Special Weather Statement
National Weather Service Topeka KS
631 AM CDT Tue Apr 16 2024

KSZ037-038-054-161200-
Wabaunsee-Lyon-Morris-
631 AM CDT Tue Apr 16 2024

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL MORRIS...CENTRAL
WABAUNSEE AND NORTHWESTERN LYON COUNTIES THROUGH 700 AM CDT...

At 631 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Bushong, moving northeast at 75 mph.

HAZARD...Strong wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to vegetation is possible.

Locations impacted include...
Council Grove, Alma, Eskridge, Maple Hill, McFarland, Paxico,
Bushong, Dunlap, and Keene.

This includes Interstate 70 between mile markers 327 and 345.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 900 AM CDT for east central
Kansas.

&&

LAT...LON 3865 9653 3917 9624 3908 9595 3901 9595
      3856 9633
TIME...MOT...LOC 1131Z 209DEG 64KT 3871 9636

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

Flanagan
Local storm report, Apr 16, 6:36 AM CDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
636 AM CDT Tue Apr 16 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0627 AM     Tornado          Richland                38.88N 95.54W
04/16/2024                   Shawnee            KS   Storm Chaser

            Storm chaser reported a tornado as it passed
            through Richland.

&&

Flanagan

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 16, 2:45 AM CDTWind AdvisoryTOPAnderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more16 hr
Apr 16, 3:05 AM CDTSpecial Weather StatementTOPRepublic25 min
Apr 16, 3:32 AM CDTSpecial Weather StatementTOPRiley28 min
Apr 16, 3:51 AM CDTSpecial Weather StatementTOPClay, Dickinson24 min
Apr 16, 3:54 AM CDTSpecial Weather StatementTOPMorris36 min
Apr 16, 3:56 AM CDTSpecial Weather StatementTOPMarshall, Nemaha34 min
Apr 16, 4:00 AM CDTSpecial Weather StatementTOPRepublic30 min
Apr 16, 4:17 AM CDTSpecial Weather StatementTOPGeary, Morris28 min
Apr 16, 4:28 AM CDTSevere Thunderstorm WarningTOPDickinson, Geary, Morris, Riley, Wabaunsee32 min
Apr 16, 5:01 AM CDTSpecial Weather StatementTOPGeary, Pottawatomie29 min
Apr 16, 5:08 AM CDTSpecial Weather StatementTOPCoffey37 min
Apr 16, 5:17 AM CDTSevere Thunderstorm WarningTOPCoffey, Lyon28 min
Apr 16, 5:38 AM CDTSevere Thunderstorm WarningTOPCoffey, Lyon, Osage37 min
Apr 16, 5:49 AM CDTTornado WarningTOPOsage26 min
Apr 16, 6:03 AM CDTSpecial Weather StatementTOPMarshall27 min
Apr 16, 6:19 AM CDTTornado WarningTOPDouglas, Osage, Shawnee26 min
Apr 16, 6:26 AM CDTSpecial Weather StatementTOPWabaunsee34 min
Apr 16, 6:31 AM CDTSpecial Weather StatementTOPWabaunsee29 min
Apr 16, 7:11 AM CDTSevere Thunderstorm WarningTOPJackson49 min
Apr 16, 7:24 AM CDTSevere Thunderstorm WarningTOPJackson, Shawnee36 min
Apr 16, 7:36 AM CDTSevere Thunderstorm WarningTOPLyon, Osage24 min
Apr 16, 7:41 AM CDTSevere Thunderstorm WarningTOPBrown49 min
Apr 16, 7:54 AM CDTSevere Thunderstorm WarningTOPJackson, Shawnee36 min
Apr 16, 7:57 AM CDTSevere Thunderstorm WarningTOPLyon, Osage, Shawnee, Wabaunsee33 min
Apr 16, 8:27 AM CDTSpecial Weather StatementTOPShawnee48 min
Apr 16, 8:33 AM CDTSpecial Weather StatementTOPAnderson, Franklin42 min
Apr 16, 8:37 AM CDTSpecial Weather StatementTOPBrown23 min
Apr 16, 8:43 AM CDTSevere Thunderstorm WarningTOPFranklin32 min
Apr 16, 8:59 AM CDTSpecial Weather StatementTOPDouglas31 min

Nearby

Tornado Warnings in Kansas, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.